Indiana, 2010

Flash Flood and Heavy Rain in Indiana, May 1 to 2, 2010

May 1 to 2, 2010 · NWS PAH · 2 events in 2 counties and zones

A surface cold front extended from the Chicago area southwestward across the eastern fringes of the St. Louis area to a weak low pressure center over southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface cold front extended from the Chicago area southwestward across the eastern fringes of the St. Louis area to a weak low pressure center over southeast Missouri. The low ejected northeast across southern and eastern Illinois, with the trailing cold front moving east across the Lower Ohio Valley. Over southwest Indiana, heavy rain was the main hazard with these elevated storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 5:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 1, 5:52 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
652 AM CDT SAT MAY 1 2010

...SIGNIFICANT HEAVY RAIN EVENT LIKELY TODAY ON THROUGH THE WEEKEND...

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE.  NO CHANGES TO
DISCUSSION PORTION.

&&

.DISCUSSION...
BIGGEST CHALLENGES WILL BE POPS...QPF...AND POTENTIAL FOR SEVERE
WEATHER WITH ONGOING SYSTEM.

IN THE SHORT TERM...TODAY THROUGH SUNDAY...MODEL GUIDANCE AND HPC
CONTINUES TO SHOW A SIGNIFICANT HEAVY RAIN AND POTENTIAL FLOOD
EVENT THROUGH SUNDAY...COMING IN TWO WAVES. THE FIRST WAVE IS THE
ONGOING LINE OF STORMS PRODUCING LOCALLY HEAVY RAIN AS IT MOVES
EASTWARD ACROSS THE QUAD STATE. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORM ACTIVITY THIS EVENING AND OVERNIGHT OVER THAT PART OF
THE QUAD STATE GENERALLY SOUTH AND EAST OF A LINE FROM ALBION
ILLINOIS TO POPLAR BLUFF MISSOURI. NORTH AND WEST OF THAT LINE
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM ACTIVITY. WITH
DECENT LOW LEVEL WIND SHEAR AND CAPE COUPLED WITH LOW LCLS...
ROTATING UPDRAFTS WILL BE MOST LIKELY WITHIN THE MODERATE RISK
AREA...THEREFORE IN THIS AREA DAMAGING WINDS...LARGE HAIL...AND
TORNADOES ARE ALL POSSIBLE.

A POTENTIAL LULL...OR SLIGHT DECREASE WILL BE POSSIBLE TODAY
ESPECIALLY NORTH AND WEST OF THE OHIO RIVER. THEN ROUND TWO IS
EXPECTED SATURDAY NIGHT INTO SUNDAY...AND ESPECIALLY SOUTH AND
EAST OF A LINE FROM PRINCETON INDIANA TO DEXTER MISSOURI INCLUDING
WEST KENTUCKY. AS STATED BEFORE...THE LOW LEVEL MOIST INFLUX WILL
BE VERY IMPRESSIVE...WITH UPPER JET DYNAMICS INTERACTING...WHICH
WILL LIKELY RESULT IN VERY EFFICIENT CONVECTION AND HEAVY RAIN.
AS OF RIGHT NOW...WE ARE GOING TO STAY CLOSE TO OUR GOING STORM
TOTAL QPF FORECASTS. WE EXPECT 2 TO 3 INCH RAIN TOTALS OVER THE NW
1/4 OF THE FA...SAY ALONG A LINE FROM VAN BUREN MO...TO MT CARMEL
IL...AND POINTS NORTH. SOUTHEAST OF THAT LINE...WHICH INCLUDES ALL
OF WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS...FAR SOUTHEAST
MISSOURI AND SOUTHWEST INDIANA...3 TO 5 INCHES OF RAIN APPEARS
LIKELY. SOME MODELS...AS WELL AS HPC ARE PROJECTING GREATER THAN 6
INCHES ACROSS WEST KENTUCKY. THE LAST TIME WE SAW STORM TOTAL
RAINFALL AMOUNTS OF THIS MAGNITUDE WAS DURING THE MARCH 18TH-
19TH 2008 FLOOD EVENT THAT AFFECTED PARTS OF THE REGION AND
ESPECIALLY SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS.

THE TONIGHT THROUGH SUNDAY TIME FRAME WILL BE OF GREATEST
CONCERN. ONGOING CONVECTION WILL PRIME THE REGION WITH ITS
INITIAL RAINS. THE HEAVIEST RAINS ARE EXPECTED LATE SATURDAY INTO
EARLY SUNDAY...BEFORE SHIFTING EAST OF THE AREA BY SUNDAY EVENING.
TO ACCOUNT FOR TIMING ISSUES...THE FLASH FLOOD WATCH WAS ADJUSTED...AND
HAVE SE MISSOURI AND SRN ILLINOIS IN NOW THROUGH MIDDAY
SUNDAY...AND HAVE WEST KENTUCKY INTO SOUTHWEST INDIANA IN A FLASH
FLOOD WATCH TODAY INTO SUNDAY NIGHT. DUE TO BEING VERY BUSY AND
TIME CONSTRAINTS...WILL MAKE NO CHANGES BEYOND SUNDAY NIGHT.

&&

.AVIATION...
LOW CONFIDENCE TAF FORECAST.  AFTER SOME LINGERING SHOWERS MOVE AWAY
FROM KEVV/KOWB BY 16Z...A LULL IN CONVECTION IS EXPECTED THROUGH
EARLY AFTERNOON.  SHRA/TSTMS SHOULD REDEVELOP THIS AFTERNOON...
BECOMING WIDESPREAD TONIGHT WITH HEAVY RAINFALL AND POTENTIALLY
SEVERE STORMS. CIGS WILL BE PREDOMINANTLY VFR THROUGH THE DAY...BUT
AREAS OF MVFR OR EVEN LOWER NOT OUT OF THE QUESTION.  WINDS WILL BE
FROM THE SOUTHEAST TO SOUTH AT 7 TO 15 KTS WITH HIGHER GUSTS...AND
EVEN HIGHER GUSTS LIKELY IN OR NEAR STORMS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE SUNDAY
     NIGHT FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY IL-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE SUNDAY
     NIGHT FOR GALLATIN-HARDIN-MASSAC-POPE.

IN...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE SUNDAY
     NIGHT FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DB/RST/JAP
Hazardous weather outlook, May 1, 2:22 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
322 AM CDT SAT MAY 1 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
322 AM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT
GENERALLY SOUTH AND EAST OF A LINE FROM ALBION IL TO POPLAR BLUFF
MO. NORTH AND WEST OF THAT LINE A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS. THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING
DAMAGING WINDS...LARGE HAIL...AND TORNADOES...ESPECIALLY IN THE
MODERATE RISK AREA. THE BEST TIMING FOR STORMS TO BECOME SEVERE
SHOULD BE THIS EVENING AND OVERNIGHT. THE POTENTIAL EXISTS FOR
CERTAIN LOCATIONS TO EXPERIENCE MULTIPLE SEVERE STORMS.

IN ADDITION...LOCALLY VERY HEAVY RAINFALL MAY LEAD TO FLASH
FLOODING ISSUES THROUGH THE EVENING AND OVERNIGHT HOURS. FLASH
FLOOD WATCHES ARE IN EFFECT FOR THE QUAD STATE AREA. REFER TO THE
WATCHES FOR DETAILS ON THE POTENTIAL FOR HEAVY RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT HEAVY RAIN EVENT IS EXPECTED TO CONTINUE INTO
SUNDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS A
RESULT. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS ON THE
POTENTIAL FOR HEAVY RAIN AND FLOODING.

ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT ON SUNDAY. THE
KEY WILL BE THE DEGREE OF INSTABILITY...AND WHETHER OR NOT THERE
WILL BE ENOUGH. THE PRIMARY CONCERN WILL REMAIN HEAVY RAIN AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY...TONIGHT...AND SUNDAY. SPOTTERS
ARE REMINDED TO REPORT LOCATIONS WHERE DITCHES ARE NEARLY FULL OF
WATER AND WHERE WATER IS OVER THE ROADS.

CN/JP

In the hours before

Local storm report, May 1, 3:12 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
05/01/2010                   CHRISTIAN          KY   EMERGENCY MNGR

            DOWNED TREES ALONG DAWSON SPRINGS ROAD AND ALONG 21ST
            STREET.

&&

SMITTY
Local storm report, May 1, 3:34 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
434 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     5 SE CADIZ              36.82N 87.76W
05/01/2010                   TRIGG              KY   TRAINED SPOTTER

            WIDESPREAD TREE DAMAGE IN SOUTHEAST PORTION OF THE
            COUNTY. MAINLY BETWEEN THE COMMUNITY OF LINTON AND
            INTERSTATE 24.

&&

SMITTY
Local storm report, May 1, 4:13 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
513 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             PATTON                  37.44N 90.04W
04/30/2010  M0.75 INCH       BOLLINGER          MO   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED IN AND AROUND PATTON.

1010 PM     HAIL             2 W SEDGEWICKVILLE      37.52N 89.94W
04/30/2010  M1.00 INCH       BOLLINGER          MO   EMERGENCY MNGR

            QUATER SIZE HAIL WEST OF TOWN NEAR THE END OF HIGHWAY EE.

1100 PM     TSTM WND DMG     DU QUOIN                38.00N 89.24W
04/30/2010                   PERRY              IL   TRAINED SPOTTER

            LARGE TREE LIMBS AND POWER LINES DOWN.

1104 PM     HAIL             DU QUOIN                38.00N 89.24W
04/30/2010  M0.88 INCH       PERRY              IL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN THE COMMUNITY.

1113 PM     HAIL             BUNCOMBE                37.47N 88.97W
04/30/2010  M1.00 INCH       JOHNSON            IL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

1150 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
04/30/2010  M58.00 MPH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

1215 AM     FLASH FLOOD      POPLAR BLUFF            36.76N 90.41W
05/01/2010                   BUTLER             MO   LAW ENFORCEMENT

            SEVERAL ROADS BECOMING FLOODED AND IMPASSABLE. COUNTY
            HIGHWAY 302 HAVE SECTIONS OF THE ROAD WASHED AWAY.

0100 AM     FLASH FLOOD      MARBLE HILL             37.30N 89.98W
05/01/2010                   BOLLINGER          MO   LAW ENFORCEMENT

            HIGHWAY 34 IS WATER COVERED WITH AT LEAST 3 TO 4 INCHES.
            SEVERAL STREETS IN MARBLE HILL ARE COVERED WITH RUNNING
            WATER. HURRICANE CREEK IS OUT OF THE BANKS.

0145 AM     HAIL             OAKLAND CITY            38.34N 87.35W
05/01/2010  M0.75 INCH       GIBSON             IN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

0320 AM     TSTM WND DMG     5 SE CADIZ              36.82N 87.76W
05/01/2010                   TRIGG              KY   TRAINED SPOTTER

            WIDESPREAD TREE DAMAGE IN SOUTHEAST PORTION OF THE
            COUNTY. MAINLY BETWEEN THE COMMUNITY OF LINTON AND
            INTERSTATE 24.

0405 AM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
05/01/2010                   CHRISTIAN          KY   EMERGENCY MNGR

            DOWNED TREES ALONG DAWSON SPRINGS ROAD AND ALONG 21ST
            STREET.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 44 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Warrick

When
May 1, 8:00 AM CST to May 2, 8:00 AM CST
Where
Warrick County, 1.7 mi ENE of Newburgh
Reported by
CoCoRaHS
Coordinates
37.959, -87.391

A CoCoRahs observer measured 3.37 inches of rain in the past 24 hours.

Flash Flood, Spencer

When
May 2, 2:00 AM CST to 6:30 AM CST
Where
Spencer County, Rockport to 0.54 mi W of Santa Claus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.880, -87.050

Rainfall of 4.4 inches was measured 8 miles west of Rockport. Numerous county roads were closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229703, 229872.